Maine, 2017Damaging Winds in Maine, August 22, 2017
August 22, 2017 · NWS GYX · 3 events in 3 counties and zones
A strong shortwave and associated cold front was shifting into the region from the west on the afternoon of August 22nd. Increasing shear and moderate to strong CAPE ahead of the front resulted in a line of organized convection pushing in from the west during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave and associated cold front was shifting into the region from the west on the afternoon of August 22nd. Increasing shear and moderate to strong CAPE ahead of the front resulted in a line of organized convection pushing in from the west during the late afternoon and evening. Bowing line segments resulted in numerous reports of wind damage in New Hampshire. A few severe cells moved into western Maine toward the end of the event producing a few reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 22, 3:12 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 3:12 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gray ME
412 PM EDT Tue Aug 22 2017
.SYNOPSIS...
A strong cold front will sweep east across the region tonight
and early Wednesday accompanied by showers and thunderstorms.
High pressure and drier air follows the front late Wednesday
through the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
408 PM...Line of convection over eastern New York continues to
march eastward into western New England on NWS Doppler mosaic.
This activity will reach the Connecticut Valley between 6 and 8
PM then weaken as it moves eastward with loss of daytime heating
and a more stable airmass. The primary concern will be wind damage
within bowing segments of the line this evening. SPC has issued
severe thunderstorm watch #463 until midnight for much of
Western New Hampshire and extreme Northwest Maine until
midnight.
Prev disc...
At 18z...a 995 millibar low was over northern Quebec with a
trailing cold front through the lower Great Lakes. A shortwave
impulse was evident on GOES water vapor over the upper Great
Lakes. A broken line of convection was taking shape on NWS
Doppler radar mosaic from the Ottawa Valley southward through
upstate New York and northwest Pennsylvania in response to
strong heating and strengthening wind field ahead of shortwave
impulse and strong surface cold front. For this afternoon...a
few scattered storms may develop ahead of the line across
western and northern New Hampshire and along the international
border of Maine with gusty winds and small hail. Otherwise...the
line of convection over upstate New York will race eastward and
reach the Connecticut Valley towards dusk and western Maine by
late evening. The line should weaken as it moves east into
forecast area and we lose daytime heating. The primary threat
with this line should be damaging wind gusts. The activity will
sweep east and offshore in the predawn hours along with the
surface cold front. Lows tonight will be in the 60s to around 70
along the coastal plain and in the lower 60s elsewhere.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Clearing Wednesday behind the front as drier and cooler air
filters into the area. There could be a morning shower across
the higher terrain before the drier air takes hold. It'll be a
warm and noticeably less humid day with highs in the 70s to
around 80. For Wednesday night...a few lingering upslope clouds
across the higher terrain otherwise mostly clear and seasonably
cool with some patchy late night valley fog. Lows in the
50s...with mid and upper 40s across the mountains.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Rather benign weather is expected during the extended period.
Mean troughing will be the rule, but with little moisture to
work with, we expect the bulk of the period to be dry.
Temperatures are expected to be around normal, with perhaps a
few chilly nights in the interior. The weekend into early next
week is shaping up to be nice as ridging builds at all levels.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short term /through Wednesday Night/...Conditions lowering to
MVFR and locally IFR in developing late afternoon and evening
thunderstorms. Some of the storms could be severe with strong
wind gusts and possible hail. The thunderstorms will weaken
later in the evening but scattered showers with MVFR conditions
will continue until the passage of the cold front by Wednesday
morning. Marine stratus and fog may move onshore this evening
vcnty of KRKD and result in LIFR conditions for much of
tonight. Conditions will improve to VFR throughout following the
frontal passage on Wednesday.
Long Term...VFR conditions are expected to prevail Thursday
through the weekend other than some early morning valley fog.
&&
.MARINE...
Short Term /through Wednesday Night/...Winds and seas will
increase into tonight ahead of an approaching cold front. SCA
conditions will develop by evening and continue overnight and
into Wednesday. The cold front will cross the waters early
Wednesday allowing a gradually wind shift to the west helping
knock down the seas by later in the day.
Long Term...Small craft conditions are not expected Thursday
through the weekend.
&&
.TIDES/COASTAL FLOODING...
We're in the period of high astronomical tides for the month of
August. The remaining high tide of potential concern
(referencing Portland Harbor where flood stage is 12.0 ft MLLW)
is:
1231 AM Wednesday. 11.1 ft MLLW
Tonight's high tide (1231 AM Wednesday) could see some
splashover and minor beach erosion as onshore flow and seas
increase ahead of an approaching cold front. Have issued a
coastal flood statement for tonight's high tide.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT
Wednesday for ANZ151-153.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ150-152-
154.
&&
SYNOPSIS...
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Ekster
AVIATION...Schwibs
MARINE...Ekster/Schwibs
TIDES/COASTAL FLOODING...SchwibsHazardous weather outlook, Aug 22, 3:07 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
407 PM EDT Tue Aug 22 2017
MEZ023>028-NHZ014-232015-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
407 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms will cross much of New England this
evening and overnight tonight. A few strong to severe thunderstorms
will be possible with damaging winds being the primary threat.
Onshore flow will result in the potential for splashover during the
1230 AM high tide Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ009-014-018>022-NHZ010-013-232015-
Central Somerset-Southern Somerset-Interior York-Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Strafford-Interior Rockingham-
407 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, central New Hampshire and
southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected this evening through the
overnight hours. There is the potential for severe thunderstorms...
with damaging wind being the primary threat. Storms are expected to
reach the Connecticut valley of western NH around 6-8pm and then
move east into Maine while gradually weakening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007-008-012-013-NHZ001>009-011-012-015-232015-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
407 PM EDT Tue Aug 22 2017
...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Showers and thunderstorms are expected this evening through the
overnight hours. There is the potential for severe thunderstorms...
with damaging wind being the primary threat. Storms are expected to
reach the Connecticut valley of western NH around 6-8pm and then
move east while gradually weakening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-232015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
407 PM EDT Tue Aug 22 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Some thunderstorms may reach the waters this evening and overnight
tonight with a few strong storms possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 22, 5:35 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gray ME
635 PM EDT TUE AUG 22 2017
MEZ012-222300-
Southern Oxford-
635 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OXFORD COUNTY...
At 635 PM EDT, a strong thunderstorm was located 8 miles southwest of
Bethel, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bethel, Rumford, Waterford, Lovell, Greenwood, Hanover, Gilead, West
Paris, Woodstock, Stoneham, Mason, Batchelders Grant, Milton, Albany,
Stowe and Norway.
This also includes...
Speckled Mountain, Evans Notch, Caribou Mountain, and Albany
Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4419 7092 4425 7099 4436 7100 4452 7068
4432 7047
TIME...MOT...LOC 2235Z 243DEG 32KT 4431 7090Thunderstorm Wind, Franklin
- When
- August 22, 6:45 PM EST to 6:50 PM EST
- Where
- Franklin County, 0.85 mi NW of Wilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.590, -70.230
A severe thunderstorm downed trees in Wilton.
Thunderstorm Wind, Oxford
- When
- August 22, 9:09 PM EST to 9:14 PM EST
- Where
- Oxford County, 0.49 mi W of Dixfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.530, -70.460
A severe thunderstorm downed trees and wires on Canton Point Road in Dixfield.
Thunderstorm Wind, York
- When
- August 22, 10:25 PM EST to 10:30 PM EST
- Where
- York County, 0.69 mi N of Alfred
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.480, -70.720
A severe thunderstorm downed trees and wires on Gore Road in Alfred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, August 22, 20171 injured · $211,000 · EF1 · 56 events
- Wildfire in Washington, August 22, 2017$4.0 million · 1 event
- Damaging Winds in New York, August 22, 2017$444,000 · 50 kt wind · 39 events
- Tornadoes and Hail in New York, August 22, 2017$126,000 · EF1 · 17 events
- Damaging Winds in Vermont, August 22, 2017$67,000 · 60 kt wind · 6 events
- Flash Flooding and Damaging Winds in Texas, August 22, 2017$43,000 · 55 kt wind · 8 events
- Lightning Strike in Mississippi, August 22, 2017$50,000 · 1 event
- Damaging Winds in New York, August 22, 201750 kt wind · 30 events
- Damaging Winds in Kentucky, August 22, 2017$34,000 · 53 kt wind · 3 events
- Damaging Winds in New York, August 22, 2017$27,000 · 55 kt wind · 5 events
- Damaging Winds in New Hampshire, August 22, 201750 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 22, 2017$15,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719548, 719549, 719550.